Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Jackson, KY

May 15, 2018Letcher County, Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 15, 2018, 6:14 PM EDT for Letcher County, Pike County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 6:14 PM EDT (22:14 UTC)
Expired
May 15, 2018, 9:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Letcher County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 81 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:21 PM EDTFLASH FLOODW Fleming-Neon, KYSOCIAL MEDIA PICTURE SHOWING ROADWAY IMPASSABLE DUE TO FLOODING.
May 15, 7:03 PM EDTFLASH FLOOD1 Sse Tolliver Town, KYFLASH FLOODING DISPLACED CULVERT NEAR BILL MOORE BRANCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WGUS53 KJKL 152214
FFWJKL
KYC133-195-160115-
/O.NEW.KJKL.FF.W.0001.180515T2214Z-180516T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
614 PM EDT TUE MAY 15 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northeastern Letcher County in southeastern Kentucky...
  South central Pike County in southeastern Kentucky...

* Until 915 PM EDT

* At 612 PM EDT, the public reported water flowing across some roads 
  in the Fleming-Neon area of Letcher County. This is due to a 
  series of thunderstorms that produced heavy rain across the warned 
  area. Up to two inches of rain fell in a short amount of time.

* Some locations that will experience flooding include...
  Whitesburg, Jenkins, Elkhorn City, Fleming-Neon, Winters,
  Millstone, Shelby Gap, Wright, Colly, Craftsville, Fishpond Lake,
  Beefhide, Chip, Cromona, Ashcamp, Bellcraft, Potters Fork, Payne
  Gap, Sergent and Thornton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3725 8240 3723 8250 3716 8263 3710 8277
      3713 8285 3738 8240 3730 8232 3729 8232

$$

GREIF
2 follow-up statements
150 
WGUS73 KJKL 152334
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
734 PM EDT TUE MAY 15 2018

KYC133-195-160115-
/O.CON.KJKL.FF.W.0001.000000T0000Z-180516T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Letcher KY-Pike KY-
734 PM EDT TUE MAY 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
NORTHEASTERN LETCHER AND SOUTH CENTRAL PIKE COUNTIES...

At 728 PM EDT, the public reported water flowing across some roads 
in the Fleming-Neon and Jenkins area of Letcher County. Up to three 
inches of rain have already fallen based on radar. Flash flooding is 
occurring.

Some locations that will experience flooding include...
Whitesburg, Jenkins, Elkhorn City, Fleming-Neon, Winters, Millstone,
Shelby Gap, Wright, Colly, Craftsville, Fishpond Lake, Beefhide,
Chip, Cromona, Ashcamp, Bellcraft, Potters Fork, Payne Gap, Sergent
and Thornton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3725 8240 3723 8250 3716 8263 3710 8277
      3713 8285 3738 8240 3730 8232 3729 8232

$$

DJ
951 
WGUS73 KJKL 160111
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
911 PM EDT TUE MAY 15 2018

KYC133-195-160120-
/O.EXP.KJKL.FF.W.0001.000000T0000Z-180516T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Letcher KY-Pike KY-
911 PM EDT TUE MAY 15 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LETCHER AND SOUTH CENTRAL
PIKE COUNTIES WILL EXPIRE AT 915 PM EDT...

The heavy rain has ended. Therefore, the flash flood warning has 
been replaced by a flood warning. Please continue to heed any 
remaining road closures and watch out for flooded roadways.

LAT...LON 3725 8240 3723 8250 3716 8263 3710 8277
      3713 8285 3738 8240 3730 8232 3729 8232

$$

DJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:19 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 15, 3:19 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
319 PM EDT Tue May 15 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 319 PM EDT TUE MAY 15 2018

Slow moving thunderstorms developed across the southern part of
the forecast area this afternoon with the most concentrated
cluster over northern Pulaski County. This prompted the issuance
of a flood advisory for the area. Scattered thunderstorms will
continue in the south for the remainder of the afternoon, with
chances increasing in the north later today.

Our area is between two weather systems. An upper level low was
over the northern Gulf of Mexico with troughing extending up the
crest of the Appalachians. The convection in the southern part of
the area was associated with this feature. An east west oriented
cold front was over central parts of IN and OH, and this front
continued to drop south. The remnants of convection associated
with the cold front should eventually reach the northern part of
the forecast area, but it is uncertain if the convection will hold
together as it moves south this evening and instability gradually
decreases.

GOES measured total precipitable water was 1.4 inches over the
area this afternoon, well above normal for mid May, and around the
90th percentile. Forecasts for Wednesday keep PW around 1.4 to
1.5 inches so thunderstorms on Wednesday will once again be
capable of heavy rain production. Instability will decrease
tonight and thunderstorm chances will diminish, but Wednesday
should be very similar to today as surface based CAPE increases to
3K and thunderstorms, possibly with locally heavy rain, develop
again in the afternoon.

.LONG TERM...(Thursday through Tuesday)
Issued at 319 PM EDT TUE MAY 15 2018

A rather active, but in some ways stagnant weather pattern will
remain in place across the area into early next week. The upper
level low currently over the Gulf of Mexico will drift north and
be absorbed into a trough that will remain over our area into the
weekend. At the same time the cold front currently over OH and IN
will become quasi stationary and linger in the OH and TN valleys
into the first part of next week. As such there will be daily
chances of showers and thunderstorms in our area, with the best
chances in the afternoon and evening of each day. It does appear
the PW will decrease later in the forecast period, and will follow
the previous idea of mentioning heavy rain in the Hazardous
weather outlook with any storm from now through Friday. By the
middle of next week the front may finally shift far enough south
that our rain chances decrease. Temperatures will remain above
normal, especially overnight lows. Daily showers and thunderstorms
will help to suppress afternoon maximum temperatures, but highs
will still be above normal for the most part.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 154 PM EDT TUE MAY 15 2018

While VFR conditions will prevail through the TAF forecast period,
there will be scattered thunderstorms, especially from this
afternoon into this evening and again Wednesday afternoon. For
this afternoon scattered showers and thunderstorms will be most
numerous in the southern part of the forecast area. These are
associated with an area of low pressure over the southeastern
United States. A cold front is also located over the central parts
of OH and IN, and as this front drops south thunderstorm chances
will also increase in the northern part of the forecast area late
this afternoon. Coverage of thunderstorms is still uncertain and
will carry VCTS in the TAFS. Any fog tonight will be dependent on
where rain falls this afternoon, and will only carry a few hours
of MVFR visibility with fog at SME around dawn.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SBH
LONG TERM...SBH
AVIATION...SBH
Hazardous weather outlook, May 15, 3:40 PM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
340 PM EDT Tue May 15 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-162245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
340 PM EDT Tue May 15 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible tonight, mainly during the evening.
The stronger storms could produce locally heavy rain, hail and
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible at times from Wednesday through
Monday.

Showers and thunderstorms from Wednesday into Friday could
produce locally heavy rain at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SBH

In the hours before

Special weather statement, May 15, 4:53 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
453 PM EDT TUE MAY 15 2018

KYZ114>117-152145-
Clay-Perry-Owsley-Leslie-
453 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWSLEY...
NORTHWESTERN LESLIE...WEST CENTRAL PERRY AND NORTHEASTERN CLAY
COUNTIES...

At 452 PM EDT, a strong thunderstorm was located over Brutus, or 11
miles northwest of Hyden. The storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buckhorn, Seth, Jacks Creek, Enline, Saul, Mistletoe, Sizerock,
Shoal, Kaliopi, Oneida, Brutus, Bear Branch, Barcreek, Whoopflarea,
Panco, Buckhorn Lake S.P., Spurlock, Big Creek, Peabody and Valjean.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3714 8361 3729 8367 3734 8354 3733 8353
      3734 8352 3734 8350 3737 8347 3721 8339
TIME...MOT...LOC 2052Z 336DEG 4KT 3725 8356

RAY
Special weather statement, May 15, 4:54 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
454 PM EDT TUE MAY 15 2018

KYZ120-152145-
Pike-
454 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PIKE COUNTY...

At 454 PM EDT, a strong thunderstorm was located over Shelby Gap, or
8 miles northwest of Clintwood, moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rockhouse, Shelby Gap, Lookout, Ashcamp, Dorton and Adamson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3723 8250 3721 8253 3720 8257 3721 8259
      3722 8259 3726 8264 3736 8248 3726 8239
TIME...MOT...LOC 2054Z 236DEG 10KT 3724 8255

AR
Special weather statement, May 15, 5:05 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
505 PM EDT TUE MAY 15 2018

KYZ118-120-152145-
Pike-Letcher-
505 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LETCHER COUNTY...

At 505 PM EDT, a strong thunderstorm was located over Wright, or near
Whitesburg, moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jenkins, Fleming-Neon, Winters, Millstone, Horn, Shelby Gap,
Hemphill, Wright, Craftsville, Fishpond Lake, Beefhide, Chip,
Cromona, Potters Fork, Payne Gap, Thornton, Baker, Dorton, Lowndes
and Tolliver Town.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3721 8253 3720 8256 3715 8263 3712 8272
      3711 8273 3719 8281 3731 8258 3723 8250
TIME...MOT...LOC 2105Z 239DEG 18KT 3715 8272

AR
Special weather statement, May 15, 5:23 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service JACKSON KY
523 PM EDT TUE MAY 15 2018

KYZ115-117-152200-
Perry-Leslie-
523 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LESLIE AND CENTRAL
PERRY COUNTIES...

At 523 PM EDT, a strong thunderstorm was located over Dryhill, or
near Hyden, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hazard, Hyden, Avawam, Dryhill, Viper, Jeff, Toulouse, Kaliopi,
Wooton, Diablock, Bulan and Frew.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3724 8342 3733 8316 3717 8310 3715 8338
TIME...MOT...LOC 2123Z 258DEG 23KT 3721 8334

AR
Special weather statement, May 15, 5:39 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
539 PM EDT TUE MAY 15 2018

KYZ115-118-152215-
Perry-Letcher-
539 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LETCHER AND
SOUTHEASTERN PERRY COUNTIES...

At 539 PM EDT, a strong thunderstorm was located over Arminta, or 9
miles southeast of Hazard, moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Letcher, Vicco, Blackey, Arminta, Indian Bottom, Bluefield, Red Star,
Carbon Glow, Elko, Gander, Carcassonne, Cornettsville and David.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3721 8309 3721 8301 3719 8298 3717 8298
      3719 8295 3713 8295 3713 8308
TIME...MOT...LOC 2139Z 263DEG 10KT 3717 8305

AR
Special weather statement, May 15, 6:00 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
600 PM EDT TUE MAY 15 2018

KYZ110-152245-
Floyd-
600 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLOYD COUNTY...

At 600 PM EDT, a strong thunderstorm was located over Raven, or 10
miles northeast of Hindman, moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wayland, East McDowell, Glo, Orkney, McDowell and Minnie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3741 8276 3743 8277 3743 8279 3741 8281
      3741 8283 3743 8284 3744 8283 3745 8283
      3748 8273 3742 8271
TIME...MOT...LOC 2200Z 255DEG 6KT 3742 8282

AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:41 PM EDTSpecial Weather StatementJKLRockcastle34 min
May 15, 2:47 PM EDTAreal Flood AdvisoryJKLPulaski118 min
May 15, 3:26 PM EDTSpecial Weather StatementJKLLaurel34 min
May 15, 3:28 PM EDTSevere Thunderstorm WarningJKLLaurel47 min
May 15, 3:59 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel46 min
May 15, 4:01 PM EDTSpecial Weather StatementJKLWayne29 min
May 15, 4:29 PM EDTSevere Thunderstorm WarningJKLClay, Owsley31 min
May 15, 4:36 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne2 hr
May 15, 4:53 PM EDTAreal Flood AdvisoryJKLClay, Owsley2 hr
May 15, 4:53 PM EDTSpecial Weather StatementJKLClay52 min
May 15, 5:04 PM EDTAreal Flood AdvisoryJKLLetcher, Pike3 hr
May 15, 5:05 PM EDTSpecial Weather StatementJKLLetcher40 min
May 15, 5:23 PM EDTSpecial Weather StatementJKLPerry37 min
May 15, 5:39 PM EDTSpecial Weather StatementJKLLetcher36 min
May 15, 5:45 PM EDTSevere Thunderstorm WarningJKLKnott29 min
May 15, 6:00 PM EDTSpecial Weather StatementJKLFloyd45 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.